Format

Send to

Choose Destination
J Clin Pharm Ther. 2013 Feb;38(1):77-9. doi: 10.1111/jcpt.12009. Epub 2012 Sep 27.

Possible association of severe major depression with acute cessation of long-term excessive triptan use.

Author information

1
Department of Neurology, Knappschaftskrankenhaus, Ruhr-University Bochum, Bochum, Germany.

Abstract

WHAT IS KNOWN AND OBJECTIVE:

Triptans are approved medications introduced for the acute treatment of migraine, classified as high-affinity serotonin 5-HT(1B/D) receptor agonists with lower affinity for 5-HT(1A) receptors. Both migraine and treatment of migraine with triptans have been associated with the development of major depression. However, little is known about the adverse effects of acute cessation of long-term overdose triptan use.

CASE SUMMARY:

We report a case of a 49-year-old male patient with first onset of severe major depression following cessation of daily excessive triptan use for 8 years. The depressive disorder was resistant to prior serotonergic antidepressant therapy. Antidepressant treatment with a non-serotonergic agent was successful in resolving depressive symptoms.

WHAT IS NEW AND CONCLUSION:

The present case report demonstrates for the first time that acute cessation of long-term excessive triptan use has the potential to induce severe major depression, presumably due to persistent alterations in the serotonergic system including downregulation and desensitization of 5-HT(1) receptors. In this case, treatment with a non-serotonergic agent could be a promising therapeutic strategy.

PMID:
23016662
DOI:
10.1111/jcpt.12009
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center